Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 474, NWS Goodland, KS

August 19, 2016Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2016, 3:06 AM CDT for Decatur County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 3:06 AM CDT (08:06 UTC)
Expired
Aug 19, 2016, 3:30 AM CDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Decatur County, KS

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3424 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WUUS53 KGLD 190806
SVRGLD
KSC039-190830-
/O.NEW.KGLD.SV.W.0474.160819T0806Z-160819T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
306 AM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DECATUR COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 330 AM CDT

* AT 306 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OBERLIN...
  MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OBERLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3974 10051 3980 10062 3992 10053 3987 10038
TIME...MOT...LOC 0806Z 218DEG 15KT 3981 10055 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
2 follow-up statements
312 
WWUS53 KGLD 190814
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
314 AM CDT FRI AUG 19 2016

KSC039-190830-
/O.CON.KGLD.SV.W.0474.000000T0000Z-160819T0830Z/
DECATUR KS-
314 AM CDT FRI AUG 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR CENTRAL DECATUR COUNTY...

AT 314 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
OBERLIN...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OBERLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3978 10048 3982 10059 3992 10053 3987 10038
TIME...MOT...LOC 0814Z 218DEG 15KT 3984 10052 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
385 
WWUS53 KGLD 190821
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
321 AM CDT FRI AUG 19 2016

KSC039-190831-
/O.EXP.KGLD.SV.W.0474.000000T0000Z-160819T0830Z/
DECATUR KS-
321 AM CDT FRI AUG 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DECATUR COUNTY WILL
EXPIRE AT 330 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL... GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3978 10048 3982 10059 3992 10053 3987 10038
TIME...MOT...LOC 0818Z 218DEG 15KT 3984 10052 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:49 PM CDT, 8 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 6:49 PM CDT, 8 hours 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
549 PM MDT THU AUG 18 2016

.UPDATE...
Issued at 541 PM MDT Thu Aug 18 2016

Main concern will be if thunderstorms can continue to develop
along advancing cold front across eastern Colorado. While there is
a broken line of convection...cells have remained rather weak and
as front moves into a drier and less unstable airmass hard to see
coverage improving over the next few hours. Have refined PoP
forecast through 08z to account for latest trends, but think
probabilities east of the KS/CO state line remain low through the
evening.

&&

.SHORT TERM...(This evening through Friday)
Issued at 250 PM MDT Thu Aug 18 2016

Main forecast issue will be chance/timing of rainfall. For
tonight...lee side surface will remain near or over the far west
portion of the area through this evening. At the same time
preliminary shortwave trough in advance of the main synoptic
trough. The first and weaker shortwave will move through the area
through the middle of the night. Since deeper lift and less
moisture will accompany these features, the lower/less
chance/coverage will occur.

The coverage/chance will increase late in the night as the main and
stronger shortwave trough begins to move through as a cold front
begins to move through the area. So a higher chance will occur late,
mainly in the north.

For Friday...Above mentioned main and deep lift due to the shortwave
trough and cold front will move through during the morning. Front
looks to exit the area early in the afternoon with the shortwave
trough exiting around the middle afternoon. However another
shortwave looks to be moving from the west/northwest at that time.
There may be a weak right rear quadrant of the jet that moves across
from the middle of the day through the afternoon.

Precipitation looks to increase dramatically during the morning with
most of the area, especially the north and eastern portions having
the best chance of precipitation during that time. During the
afternoon the main chance looks to be in the eastern portion that is
still closest to the front with the shortwave trough still to their
west. Lower pops will be in the west behind the main lift. Right now
it looks like the main threat for severe weather will be outside the
area due to the front moving through the area before peak heating
time.

Temperatures will be problematic due to cold front/cold air
advection, thick cloud cover, and ongoing precipitation.

.LONG TERM...(Friday night through Thursday)
Issued at 250 PM MDT Thu Aug 18 2016

The best chance for precipitation during the long term period
appears to be Friday night, followed by a decrease in PoPs into
early next week before another system impacts the High Plains.
Temperatures drop Friday into Saturday and rise to start off next
week.

Friday night continues to look unsettled for the region as the upper
trough over the northern CONUS pushes a relatively strong cold front
south and east. Thunderstorm chances continue from the Friday
afternoon period into Friday night as a disturbance passes through.
Afternoon storm development in the eastern zones along the cold
front is anticipated to push east during the evening while
additional development occurs along the Front Range and enters the
CWA from the west. A few strong to severe thunderstorms will be
possible with large hail and damaging winds as the main hazards.
Will need to continue to monitor the speed of the front as it
approaches since this could impact thunderstorm chances.

For the weekend, the frontal passage brings a cool and stable air
mass to the High Plains with northwesterly flow aloft. Dry
conditions are forecast with the quick moving upper system advancing
out of the area and subsidence setting in behind. Saturday looks to
have below normal temperatures followed by an upward trend beginning
Sunday.

Monday through Thursday: The work week starts out dry and warm as
flow aloft turns southwesterly and high pressure moves onto the
Plains. Dry weather is currently expected for Monday and Tuesday
with the high influencing the forecast. Precipitation chances then
move in late Tuesday and persist through Thursday as the next system
impacts the region. An upper closed low looks to develop over
Canada, sending a cold front this way midweek which will generate
thunderstorm chances once again and potentially cooler temperatures.

The coolest temperatures of the long term will be on Saturday with
highs in the 70s. This is followed by a quick rebound into the 80s
for the rest of the period. Low temperatures are forecast to be
mainly in the 50s this weekend, rising into the 60s early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 541 PM MDT Thu Aug 18 2016

While thunderstorms may move out of eastern Colorado and impact
GLD between 03 and 06z as cold front/outflow boundary slowly moves
into the area. With very dry airmass in advance of this feature
have my doubts that any storm coverage would be significant and do
not think chances are high enough to include in TAF. As front
continues to advance expect area of low stratus to develop across
northeast Colorado and spread eastward reaching GLD around 14z and
likely remaining just west of MCK. Period of IFR to MVFR
conditions expected btwn 14 and 18z.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JRM
SHORT TERM...BULLER
LONG TERM...JBH
AVIATION...JRM
Hazardous weather outlook, Aug 18, 10:59 AM CDT, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
959 AM MDT THU AUG 18 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
959 AM MDT THU AUG 18 2016 /1059 AM CDT THU AUG 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

ELEVATED FIRE WEATHER CONDITIONS ARE FORECAST TODAY ACROSS THE
TRI-STATE REGION. OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON ALONG
AND EAST OF A LINE FROM MCCOOK NEBRASKA TO COLBY KANSAS TO LEOTI
KANSAS. THE STRONGEST STORMS WILL BE CAPABLE OF LARGE HAIL AND
DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE ENTIRE
TRI-STATE REGION FRIDAY EVENING. A FEW STRONG THUNDERSTORMS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 19, 12:00 AM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1100 PM MDT THU AUG 18 2016

KSZ027-190515-
WALLACE KS-
1100 PM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALLACE COUNTY UNTIL
1115 PM MDT...

AT 1100 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WESKAN...OR 9 MILES SOUTHWEST OF SHARON SPRINGS...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SHARON SPRINGS AND WESKAN.

LAT...LON 3872 10194 3886 10203 3903 10179 3881 10169
TIME...MOT...LOC 0500Z 227DEG 18KT 3883 10190

JRM
Special weather statement, Aug 19, 1:30 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1230 AM MDT FRI AUG 19 2016

KSZ001-NEZ079-190700-
CHEYENNE KS-DUNDY NE-
1230 AM MDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND SOUTH CENTRAL DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 100 AM MDT/200 AM CDT/...

AT 1230 AM MDT/130 AM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTH OF ST. FRANCIS...MOVING NORTHEAST AT 20
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTH CENTRAL DUNDY
COUNTIES IN SOUTHWESTERN NEBRASKA.

LAT...LON 3977 10179 3995 10185 4007 10158 3980 10149
TIME...MOT...LOC 0630Z 246DEG 17KT 3987 10178

TL/JN
Special weather statement, Aug 19, 1:58 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 AM MDT FRI AUG 19 2016

KSZ001-002-NEZ079-080-190730-
CHEYENNE KS-RAWLINS KS-DUNDY NE-HITCHCOCK NE-
1258 AM MDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS AND
NORTHEASTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...SOUTHEASTERN
DUNDY AND SOUTHWESTERN HITCHCOCK COUNTIES IN SOUTHWESTERN NEBRASKA
UNTIL 130 AM MDT/230 AM CDT/...

AT 1257 AM MDT/157 AM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF ST. FRANCIS...MOVING NORTHEAST AT
25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL
AS LOCALLY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
BENKELMAN AND MAX.

LAT...LON 3981 10166 4002 10170 4017 10138 3993 10121
      3983 10140
TIME...MOT...LOC 0657Z 241DEG 20KT 3988 10174

TL/JN
Special weather statement, Aug 19, 2:45 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 AM CDT FRI AUG 19 2016

KSZ028-029-190815-
LOGAN KS-GOVE KS-
245 AM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 315 AM CDT...

AT 244 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF SCOTT STATE LAKE...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.

LAT...LON 3870 10115 3873 10117 3886 10086 3870 10063
TIME...MOT...LOC 0744Z 240DEG 22KT 3862 10098

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:00 AM CDTSpecial Weather StatementGLDWallace15 min
Aug 19, 1:30 AM CDTSpecial Weather StatementGLDCheyenne30 min
Aug 19, 2:12 AM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins33 min
Aug 19, 2:41 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins25 min
Aug 19, 2:45 AM CDTSpecial Weather StatementGLDLogan30 min
Aug 19, 3:13 AM CDTSevere Thunderstorm WarningGLDLogan32 min
Aug 19, 3:19 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton26 min
Aug 19, 3:41 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton49 min
Aug 19, 4:27 AM CDTSpecial Weather StatementGLDNorton48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.